Microgynon for period pain - side effects(13 Posts)
My 13 year old has been suffering from really excruciating period pains, so bad she nearly faints. We have been to the docs a fair few times, had blood tests, been given mefanoic acid (sp?) and nothing has really touched it. It's taking over her life. She's a very sporty, active, happy, friendly teenager. I would say she's mildly sensitive, but what I would class a normal teenager, but very much on the well behaved side of things. She has lots of lovely friends and is well thought of at school, generally doing well. Our most recent trip to the GP has been to prescribe her with the pill, to try and calm her periods down. I am however concerned that it may be affecting her moods, beyond that of a teenager. She's started being anxious about really strange things, almost compulsive. When I write it down it sounds very strange, but she gets upset if she can't place things. For example she will hear a snippet of a song, and if she can't work out what it is it eats away at her. Same with faces; she will see someone in the street and they will remind her of someone and if she can't place them it bugs her to the point of distraction. I've googled this (error!!!) and now think she has OCD. I'm trying to be rational about it, we have talked about it and are talking about it and how to deal with it. I'm concerned that it may be a side effect of the microgynon, but I'm also aware that it may also be boredom - we have just come back from a busy happy holiday and had a pretty boring couple of weeks kicking around the house. Sorry this is a bit long winded, but has anyone else experienced anything like this. Positives please - remember it's my teenage daughter...
Poor her. I am not a 13 yr old(40yr) but have had to go back on the pill-jasmine- to control my hellish periods. Vomiting with pain, going thru two labours didn't even compare to my periods. And so so heavy. I had to plan my activities around it. Bloody hell -literally-every month.
I've tried mefanic ( sp??) acid and another one which I can't remember the name of. But they did absolutely nothing to help.
When I got to see a gyne consultant she was brilliant. She said my problem was ovulation. That is what caused my pain. So, on the rare month when the pain was enough to make me vomit that was a good thing as I hadn't ovulated.
So unfair. She shouldn't have to put up with any of it. Would you consider asking the GP to change to a different pill. ( not sure they are particularly keen on swapping them around)
Good luck tho
Thank you. It seems so many people have such a dreadful time, it's completely crap that there seems so little around to counter it. Thanks for your sympathy and hope you have a better time of it. It's so true every goddam month - it's just relentless! It also seems from reading threads that teenagers are all over the place generally! Aaaaarggghhh... There are lots of pills, I guess if it is controlling the pain but affecting her moods we can get her swapped.
Ah, sympathy here too. Poor thing! I took microgynon as an older teenager for the same reasons. It didn't agree with me at all - sudden acne, spotting, grumpiness and just feeling out of sorts. After a few months the doctor switched me to femodene which was much better; I took it for many years after that with no problems. Hope you find an answer soon.
I also remember being on microgynon as a teen and feeling really out of sorts with my mood (beyond normal teenage stuff). I switched to cilest which suited me better. X
Go back to the doctor and ask for a different brand of pill. There are loads out there and they are all subtly different and thus have slightly different effects on different people. Mycrogynon is often used as a 'starter' pill as it is cheap and a lot of people get on with it well, but it definitely worth trying something else if she isn't.
Go back to the gp and ask for a different pill. Lots to chose from with varying levels of oestrogen and different progesterones. Is she tricycling where you take three packets in a row to reduce the number of periods per year?
You could also try your local family planning clinic as they are more experienced in these things.
Thank you all so much, as you can see from my original 2am post it was keeping me awake. I will take her back and talk through options. I was on Femodene for years which suited me very well. Thanks again
I took microgynon for 8 years and was switched to Rigevidon. Which they said was the same poll on a rebrand? I never had any issues with it at all and it sorted my periods out straightaway. And I had excruciating pains, would be sick and have very heavy periods. This took ALL of that away and I wouldn't hesitate to go back on it after I've had my baby.
I believe meflamic acid needs to be taken beforehand, which isn't always possible, for it to work. I never got a repeat prescription of that one!
Transameic (sp??) acid was the med they gave me in conjunction with Mefanamic one was for pain one was for blood loss. As I said earlier neither did anything.
Regivedon is just the generic of microgynon. I seem to alternate randomly depending on the whim of the Doctor I see!
I too microgynon as a teenager and felt suicidal and and moody I would not recommend this at all!! I'm sure plenty of people and taken it and been fine but I got another pill brand and was fine immediately!
Another voice to say go back and push to try a different type of pill. I had loads of side effects from microgynon - eventually ended up on a tri-phasic pill which was not perfect but better. Fortunately my GP was very sympathetic and happy to work through the various options.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.